Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 221, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2007, 7:42 PM EDT for Buckingham County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2007, 7:42 PM EDT (23:42 UTC)
- Expired
- Jul 19, 2007, 8:10 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 148 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:45 PM EDT | TSTM WND DMG | Dillwyn, VA | 3 TREES DOWN 3 MILES EAST OF ROUTE 15. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 192341
SVRRNK
VAC029-200030-
/O.NEW.KRNK.SV.W.0221.070719T2342Z-070720T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT THU JUL 19 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 830 PM EDT
* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BUCKINGHAM...OR ABOUT NEAR DILLWYN...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
GOLD HILL...
NEW CANTON...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3758 7869 3741 7861 3737 7849 3745 7841
3769 7826 3776 7849
$$
KM2 follow-up statements
000
WWUS51 KRNK 200004
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT THU JUL 19 2007
VAC029-200030-
/O.CON.KRNK.SV.W.0221.000000T0000Z-070720T0030Z/
BUCKINGHAM VA-
804 PM EDT THU JUL 19 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR BUCKINGHAM COUNTY...
AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GOLD HILL...OR ABOUT NEAR DILLWYN...MOVING EAST
NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANDERSONVILLE...BUCKINGHAM...TOGA AND CENTENARY.
WE NEED YOUR HELP PLEASE REPORT SEVERE WEATHER...TO THE NATIONAL
WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3758 7869 3741 7861 3737 7849 3745 7841
3769 7826 3776 7849
$$
KM000
WWUS51 KRNK 200010
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT THU JUL 19 2007
VAC029-200020-
/O.CAN.KRNK.SV.W.0221.000000T0000Z-070720T0030Z/
BUCKINGHAM VA-
810 PM EDT THU JUL 19 2007
...THE SEVERE THUNDERSTORM WARNING FOR BUCKINGHAM COUNTY IS
CANCELLED...THE STORM HAS MOVED OUT OF THE WARNED COUNTY.
WE NEED YOUR HELP TO REPORT SEVERE WEATHER...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2
4.
LAT...LON 3758 7869 3741 7861 3737 7849 3745 7841
3769 7826 3776 7849
$$
KMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:23 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 19, 7:23 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 723 PM EDT THU JUL 19 2007 .SYNOPSIS... COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD A ACROSS THE MID ATLANTIC REGION TONIGHT AND FRIDAY. AN UPPER LEVEL LOW WILL REMAIN OVER THE AREA THROUGH THE WEEKEND...BRINGING COOLER...LESS HUMID WEATHER. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... HAVE EXPANDED THE SVR TSTM WATCH FURTHER SOUTH INTO SOUTHSIDE VIRGINIA. SEVERE THUNDERSTORM WATCH 543 TIL 10 PM THIS EVENING ACROSS NRN/ERN SECTIONS OF THE FORECAST AREA. PLENTY OF UNSTABLE AIR IN PLACE ACROSS THE FORECAST AREA WITH UPPER DIFLUENCE. SEEING ONE AREA OF CONVECTION EXITING THE PIEDMONT FROM LYH NORTHEAST SHORTLY...FOLLOWED BY MORE STORMS MAKING INROADS TOWARD SE WV ATTM. GOOD WESTERLY FLOW MEANS MAIN STORM THREAT WILL BE WINDS. ORIENTATION OF WEST-EAST STORMS WILL BRING HEAVY RAINS WITH ISOLATED FLOODING POSSIBLE...BUT NO FLASH FLOOD WATCH NEEDED ATTM...DUE TO SPEED. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/... EXPECTING NUMEROUS STORMS OVERNIGHT IN THE WEST AS THE COLD FRONT APPROACHES AND BEST LIFT ARRIVES AFTER MIDNIGHT. FOLLOWING THE 12Z GFS AS IT IS SLIGHLY FASTER WITH MOVEMENT OF FRONT AND THIS APPEARS REASONABLE GIVEN THE UPPER FLOW. QUESTION REMAINS AS TO EWD EXTENT OF NUMEROUS TO WIDESPREAD SHOWERS/STORMS. FOR NOW THINK THE TIMING OF THE FRONT WILL BE DURING LEAST UNSTABLE TIME OF DAY...SO KEPT POPS IN THE HIGH CHANCE EAST...BUT CAN SEE IT GOING TO LIKELY FRIDAY MORNING AFTER 15Z. CLOUDS/PRECIP SHOULD HOLD MAX TEMPS DOWN...AND WENT JUST BELOW MAV...ESPECIALLY WEST. LIFT EXITS EAST BY LATE FRIDAY AFTERNOON. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... DRIER...LESS HUMID WEATHER FRI NIGHT-SUNDAY...AS UPPER LOW DIVES SOUTH ACROSS THE AREA. DYNAMICS WILL PLAY A ROLE IN TRIGGERING ISOLATED STORMS UNDER THE COOL POOL BOTH SAT...SUN AFTN. MOISTURE WILL BE SOMEWHAT LACKING DUE TO NORTHERLY FLOW...AND KEEPING POPS MAINLY CONFINED TO BLUE RIDGE SUNDAY NIGHT INTO MONDAY MORNING...INFLUENCE OF COOL DRY HIGH PRESSURE WILL KEEP THE AREA PRECIPITATION FREE ALONG WITH NEAR OR BELOW NORMAL TEMPERATURES BY MONDAY AFTN...THE CENTER OF THE HIGH SHIFTS EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START THE MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR MIDWEEK. AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING STORMS...WITH NO ORGANIZED FRONTS EXPECTED. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... TSTMS MAINLY CONFINED TO THE NORTHERN HALF OF THE SERVICE AREA AFFECTING ALL SITES EXCEPT DAN. THIS WILL LIKELY CONTINUE THRU THE EVENING HOURS AS LINE OF STORMS ALONG FRONTAL BNDRY EXTENDS BACK INTO SOUTHERN OHIO AND NORTHERN KY. THREAT OF SHOWERS AND STORMS WILL CONTINUE OVERNIGHT...ESPECIALLY IN THE WEST. ADDITIONAL SHORTWAVE ENERGY TRACKS EAST ALONG THE FRONT AS IT APPROACHES THE AREA. EXPECT IFR CEILINGS ONCE THE RAIN ENDS AT BLF AND LWB. CEILINGS WILL LIFT AFTER SUNRISE ON FRIDAY. THE FRONT WILL BE FAR ENOUGH EAST BY FRIDAY AFTERNOON THAT ANY STORMS THAT DEVELOP WILL BE EAST OF THE COUNTY WARNING AREA. AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM/WP NEAR TERM...WP SHORT TERM...PM/WP LONG TERM...PM/WP AVIATION...AMS/JS
Hazardous weather outlook, Jul 19, 3:18 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 318 PM EDT THU JUL 19 2007 NCZ001>006-018>020-VAZ015>017-032-033-043-200300- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY- 318 PM EDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH NUMEROUS THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ019-020-023-024-034-035-044>047-058-059-200300- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 318 PM EDT THU JUL 19 2007 ...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON WITH NUMEROUS THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. VAZ007-009>014-018-022-WVZ042>045-200300- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE- MERCER-SUMMERS-MONROE-GREENBRIER- 318 PM EDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jul 19, 6:02 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT THU JUL 19 2007 VAZ034-192300- BEDFORD VA- 602 PM EDT THU JUL 19 2007 AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BIG ISLAND...OR ABOUT 9 MILES NORTHWEST OF FOREST...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FOREST AT 615 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jul 19, 6:47 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG BOONSBORO 37.45N 79.27W
07/19/2007 BEDFORD VA PUBLIC
NUMEROUS TREES DOWN IN THE TOWN OF BOONSBORO.
0630 PM HAIL BOONSBORO 37.45N 79.27W
07/19/2007 E1.00 INCH BEDFORD VA PUBLIC
QUARTER SIZE HAIL IN BOONSBORO.
&&
JSTEWARTSpecial weather statement, Jul 19, 6:54 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 654 PM EDT THU JUL 19 2007 VAZ035-192315- AMHERST VA- 654 PM EDT THU JUL 19 2007 AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF LYNCHBURG CITY...MOVING EAST AT 10 MPH. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WINDS GUSTING TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Special weather statement, Jul 19, 6:58 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 658 PM EDT THU JUL 19 2007 VAZ046-192315- APPOMATTOX VA- 658 PM EDT THU JUL 19 2007 AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF CONCORD...OR ABOUT OVER STONEWALL...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...OAKVILLE AT 705 PM EDT...BENT CREEK AT 710 PM EDT...APPOMATTOX NATIONAL HISTORIC PARK AT 715 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
Local storm report, Jul 19, 7:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG LYNCHBURG CITY 37.42N 79.15W
07/19/2007 CITY OF LYNCHBURG VA PUBLIC
SEVERAL LARGE TREES DOWN ON THOMAS ROAD AND BRANDON ROAD.
&&
JSTEWARTLocal storm report, Jul 19, 7:07 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT THU JUL 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL LYNCHBURG CITY 37.42N 79.15W
07/19/2007 E0.88 INCH CITY OF LYNCHBURG VA PUBLIC
PENNY SIZE HAIL IN THE CITY OF LYNCHBURG.
&&
JSTEWARTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 45 min |
| Jul 19, 3:04 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 26 min |
| Jul 19, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 29 min |
| Jul 19, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, City of Lynchburg | 51 min |
| Jul 19, 7:13 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.